Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 44, NWS Salt Lake City, UT

September 8, 2014Juab County, Millard County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 8, 2014, 3:35 PM MDT for Juab County, Millard County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2014, 3:35 PM MDT (21:35 UTC)
Expired
Sep 8, 2014, 6:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Juab County, UT, Millard County, UT

The radar

The Cedar City radar (KICX), 207 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WGUS55 KSLC 082135
FFWSLC
UTC023-027-090030-
/O.NEW.KSLC.FF.W.0044.140908T2135Z-140909T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT MON SEP 8 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MILLARD COUNTY IN UTAH...
  SOUTHEASTERN JUAB COUNTY IN UTAH...

* UNTIL 630 PM MDT
    
* AT 334 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE CLAY SPRINGS BURN SCAR.  ALREADY...WATER IS 
  CROSSING SR125 NEAR THE TOWN OF OAK CITY.  ADDITIONAL RAINFALL IS 
  MOVING INTO THIS AREA AND ADDITIONAL DEBRIS AND MUD IS EXPECTED TO 
  FLOW OUT OF THE BURN SCAR. .

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OAK CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3947 11213 3937 11213 3929 11217 3931 11240
      3938 11240 3937 11231 3946 11231

$$

MCINERNEY
1 follow-up statement
143 
WGUS75 KSLC 090022
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
622 PM MDT MON SEP 8 2014

UTC023-027-090030-
/O.EXP.KSLC.FF.W.0044.000000T0000Z-140909T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLARD UT-JUAB UT-
622 PM MDT MON SEP 8 2014

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MILLARD AND SOUTHEASTERN
JUAB COUNTIES WILL EXPIRE AT 630 PM MDT...

THE HEAVY RAIN HAS ENDED OVER THE CLAY SPRINGS BURN SCAR.  DEBRIS 
FROM THE CLAY SPRINGS BURN SCAR HAS BEEN REMOVED FROM SR 125.  AS 
SUCH...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3947 11213 3937 11213 3929 11217 3931 11240
      3938 11240 3937 11231 3946 11231

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:35 PM MDT, 0 minutes earlier.

Area forecast discussion, Sep 8, 3:35 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT MON SEP 8 2014

.SYNOPSIS...TROPICAL MOISTURE WILL REMAIN OVER THE AREA THROUGH
TOMORROW. A DRIER NORTHWEST FLOW WILL DEVELOP FOR MIDWEEK AS HIGH
PRESSURE REBUILDS OVER THE REGION.

&&

.DISCUSSION...DEEP TROPICAL MOISTURE HAS MOVED OVER THE FORECAST
AREA THIS AFTERNOON. SATELLITE DERIVED PWS SHOW VALUES RANGING
FROM 1.0 INCH OVER NORTHERN UTAH TO UP TO 1.5 INCHES NEAR THE
UT/AZ BORDER...WELL IN EXCESS OF THREE STANDARD DEVIATIONS ABOVE
NORMAL FOR THIS TIME OF YEAR. A PACIFIC STORM SYSTEM IS PUSHING
INTO NEVADA AND WILL MOVE ACROSS UTAH THIS EVENING AND OVERNIGHT.

AHEAD OF THE WAVE...NUMEROUS SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVER THE WESTERN HALF OF THE STATE...WITH MORE SCATTERED
CONVECTION ELSEWHERE. HEAVY RAIN HAS BEEN REPORTED WITH THESE
CELLS...WHICH HAVE ALREADY PRODUCED WIDESPREAD FLASH FLOODING AT
ZION NATIONAL PARK. AS THE WAVE MOVES ACROSS THE
STATE...PRECIPITATION IS EXPECTED TO BECOME MORE WIDESPREAD BUT
MAY BE MORE STRATIFORM IN NATURE. STILL...THE THREAT OF HEAVY RAIN
CONTINUES OVERNIGHT AND INTO TUESDAY. GOING FLASH FLOOD WATCH OVER CENTRAL
AND SOUTHERN UTAH COVERS THE THREAT WELL.

AS THE TROUGH PASSES...THE FLOW WILL FLIP TO A W/NW DIRECTION
BEHIND IT...BRINGING IN DRIER AND MORE STABLE AIR FOR THE MIDDLE
PART OF THE WEEK. HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE
UPCOMING WEEKEND. WARMING TREND WILL BE SLOW...BUT MAXES ARE
EXPECTED TO APPROACH CLIMO BY THE WEEKEND. SOME INDICATION THAT A
BIT OF MOISTURE WILL RETURN TO THE SOUTH OVER THE WEEKEND AS THE
FLOW FINALLY GOES BACK TO S/SWLY...BUT HARD TO SAY AT THIS TIME.

&&

.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO PREVAIL OUT OF
THE SOUTH THROUGH TONIGHT. HOWEVER...WINDS WILL BECOME OCCASIONALLY
ERRATIC AND GUSTY AS THUNDERSTORMS MOVE THROUGH THE SURROUNDING AREA
THROUGH THIS EVENING. THERE IS A 50 PERCENT CHANCE OF THUNDERSTORMS
AT THE TERMINAL BETWEEN 22Z AND 01Z AND BRIEF MVFR CONDITIONS MAY BE
POSSIBLE. THERE IS A GREATER CHANCE OF RAIN WITH CIGS BELOW 7KFT
AFTER 03Z TONIGHT AND CONTINUING INTO TUESDAY MORNING...BUT ONLY A
20 PERCENT CHANCE OF THUNDERSTORMS.

&&

.FIRE WEATHER...MOISTURE WILL REMAIN ACROSS THE AREA THROUGH TONIGHT
AND EARLY TUESDAY AND THEN START TO DRY FROM NORTHWEST TO SOUTHEAST
DURING THE COURSE OF THE DAY. MANY AREAS SOUTH OF I-80 WILL RECEIVE
0.50 TO 1.00 INCH OF RAIN WITH LOCALLY UP TO 3 INCHES ARE POSSIBLE.
A DRY NORTHWEST FLOW WILL THEN PREVAIL WEDNESDAY THROUGH SATURDAY.
RELATIVE HUMIDITY VALUES WILL LOWER INTO THE UPPER TEENS OVER THE
NORTHWEST DESERT BY THURSDAY AND THEN OTHER VALLEYS FRIDAY THROUGH
SATURDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR UTZ010-012>016-
     019>021-517-518.

WY...NONE.
&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...STRUTHWOLF
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 8, 5:35 AM MDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
535 AM MDT MON SEP 8 2014

UTZ001>016-019>021-517-518-WYZ021-091200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
535 AM MDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE WILL BRING A THREAT FOR HEAVY RAINFALL AND FLASH
FLOODING TO CENTRAL AND SOUTHERN UTAH TODAY THROUGH TONIGHT...AND
CONTINUING INTO THE DAY TUESDAY. THE FLASH FLOOD RISK WILL BE
GREATEST WITHIN SLOT CANYONS AND SLICKROCK AREAS...NORMALLY DRY
WASHES...AND NEAR RECENT BURN SCARS. URBAN AREAS MAY EXPERIENCE
DRAINAGE PROBLEMS RESULTING FROM HEAVY RAINFALL...AND TRAVEL ON
BACKCOUNTRY ROADS WILL BECOME DIFFICULT. SIGNIFICANT RISES ARE
ALSO LIKELY ALONG THE LARGER RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE
INTO THE DAY TUESDAY ACROSS CENTRAL AND SOUTHERN UTAH. DRIER AIR
WILL WORK INTO THE REGION LATE IN THE DAY TUESDAY BRINGING AN END
TO THE HEAVY RAIN THREAT BY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 8, 2:44 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FLASH FLOOD      20 N ESCALANTE          38.05N 111.60W
09/08/2014                   GARFIELD           UT   PARK/FOREST SRVC

            HARRIS WASH FLASH FLOODED ON FRIDAY...SEPTEMBER 5TH.
            PEOPLE STRANDED WITH ROADS WASHED OUT NEAR HOLE IN THE
            ROCK ROAD.

&&

BMCINERN
Local storm report, Sep 8, 3:04 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
304 PM MDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FLASH FLOOD      4 NW SPRINGDALE         37.22N 113.05W
09/08/2014                   WASHINGTON         UT   PARK/FOREST SRVC

            FLASH FLOODING IN ZION NATIONAL PARK. MULTIPLE DRAINAGES
            IN THE PARK FLASH FLOODING WITH WATERFALLS OVER MOST OF
            THE WESTERN END.

&&

BMCINERN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:01 PM MDTSpecial Weather StatementSLCUtah44 min
Sep 8, 12:37 AM MDTSpecial Weather StatementSLCUtah53 min
Sep 8, 2:37 PM MDTFlash Flood WarningSLCWashington3 hr
Sep 8, 4:55 PM MDTSpecial Weather StatementSLCMorgan35 min
Sep 8, 5:10 PM MDTFlash Flood WarningSLCIron, Washington6 hr
Sep 8, 5:13 PM MDTAreal Flood AdvisorySLCBox Elder, Davis, Morgan, Salt Lake, Weber3 hr
Sep 8, 5:49 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.